Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 56, NWS Honolulu, HI

October 19, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Oct 19, 2013, 4:43 AM HST for Hawaii County, Hawaii. It was in force for 47 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2013, 4:43 AM HST (14:43 UTC)
Expired
Oct 21, 2013, 3:19 AM HST
In force
47 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WWHW70 PHFO 191443
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
443 AM HST SAT OCT 19 2013

...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH 6 PM TODAY...

.AN UPPER ATMOSPHERIC TROUGH NEAR THE BIG ISLAND IS PRODUCING
STRONG WEST WINDS OVER THE BIG ISLAND SUMMITS. THE TROUGH IS
EXPECTED TO MOVE EAST TONIGHT AND SUNDAY...ALLOWING WINDS TO
GRADUALLY SUBSIDE.

HIZ028-200345-
/O.NEW.PHFO.WI.Y.0056.131019T1443Z-131020T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
443 AM HST SAT OCT 19 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...WEST 40 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BIRCHARD
4 follow-up statements
970 
WWHW70 PHFO 200137
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 PM HST SAT OCT 19 2013

...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH 6 AM SUNDAY...

.A TROUGH ALOFT WILL PRODUCE STRONG WEST WINDS OVER THE BIG ISLAND
SUMMITS. THE TROUGH IS EXPECTED TO MOVE FAR ENOUGH NORTHEAST ON
SUNDAY TO ALLOW WINDS TO GRADUALLY SUBSIDE.

HIZ028-201430-
/O.EXT.PHFO.WI.Y.0056.000000T0000Z-131020T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
337 PM HST SAT OCT 19 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY...


* WINDS...WEST 45 TO 55 MPH WITH LOCALIZED GUSTS TO 60 MPH AT
  ELEVATIONS ABOVE 10000 FT.

* TIMING...THROUGH EARLY SUNDAY MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING AND WALKING
  DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...POSTPONE TRAVEL TO THE SUMMITS UNTIL THE WINDS
SUBSIDE. 

&&

$$
DONALDSON
058 
WWHW70 PHFO 201310
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
310 AM HST SUN OCT 20 2013

...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH 6 PM TODAY...

.A TROUGH ALOFT WILL PRODUCE STRONG WEST WINDS OVER THE BIG
ISLAND SUMMITS. THE TROUGH IS EXPECTED TO MOVE FAR ENOUGH
NORTHEAST ON TONIGHT TO ALLOW WINDS TO GRADUALLY SUBSIDE.

HIZ028-210215-
/O.EXT.PHFO.WI.Y.0056.000000T0000Z-131021T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
310 AM HST SUN OCT 20 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...WEST 30 TO 45 MPH WITH LOCALIZED GUSTS TO 55 MPH AT
  ELEVATIONS ABOVE 10000 FT.

* TIMING...THROUGH EARLY THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING AND WALKING 
  DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...POSTPONE TRAVEL TO THE SUMMITS UNTIL THE WINDS
SUBSIDE.

&&

$$

FOSTER
354 
WWHW70 PHFO 210149
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
349 PM HST SUN OCT 20 2013

...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH 6 AM MONDAY...

.A TROUGH ALOFT WILL PRODUCE STRONG WEST WINDS OVER THE BIG
ISLAND SUMMITS. THE TROUGH IS EXPECTED TO MOVE FAR ENOUGH
NORTHEAST MONDAY MORNING TO ALLOW WINDS TO GRADUALLY SUBSIDE.

HIZ028-211600-
/O.EXT.PHFO.WI.Y.0056.000000T0000Z-131021T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
349 PM HST SUN OCT 20 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST MONDAY. 

* WINDS...WEST 30 TO 45 MPH WITH LOCALIZED GUSTS TO 55 MPH AT
  ELEVATIONS ABOVE 10000 FT. 

* TIMING...THROUGH 6 AM HST MONDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING AND WALKING 
  DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...POSTPONE TRAVEL TO THE SUMMITS UNTIL THE WINDS
SUBSIDE.

&&

$$

REYNES
628 
WWHW70 PHFO 211319
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
319 AM HST MON OCT 21 2013

HIZ028-211430-
/O.CAN.PHFO.WI.Y.0056.000000T0000Z-131021T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
319 AM HST MON OCT 21 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS OVER THE SUMMITS OF THE BIG ISLAND HAVE DECREASED TO BELOW
ADVISORY LEVEL.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Oct 19, 4:00 AM HST, 43 minutes earlier.

Area forecast discussion, Oct 19, 4:00 AM HST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SAT OCT 19 2013

.SYNOPSIS...
LIGHT WINDS WILL CONTINUE THROUGH THE WEEKEND...BUT WILL FAVOR A
NORTHWESTERLY DIRECTION FROM KAUAI TO MAUI. THE LIGHT NORTHWEST
WINDS WILL USHER IN A PAIR OF WEAK FRONTS...WHICH WILL BRING SOME
CLOUDS AND SHOWERS TO NORTH FACING COASTS AND SLOPES OF KAUAI AND
OAHU THROUGH THE WEEKEND. THE LIGHT WINDS WILL ALSO ALLOW SEA
BREEZES TO DEVELOP DURING THE AFTERNOONS...WITH A FEW SHOWERS OVER
INTERIOR AREAS. WINDS WILL SHIFT TO THE NORTH STATEWIDE EARLY NEXT
WEEK...BEFORE LIGHT TRADE WINDS MAKE A BRIEF APPEARANCE AROUND THE
MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
CURRENTLY A GALE LOW CENTERED ABOUT 750 MILES NNE OF OAHU IS
TRACKING SE NEAR 10 MPH...WITH ITS FORWARD MOTION HAVING SLOWED
SIGNIFICANTLY OVER THE PAST 6 HOURS. A PAIR OF RELATIVELY SHALLOW
AND SOMEWHAT DIFFUSE LOW CLOUD BANDS EXTEND SW FROM THE LOW
CENTER...MARKING WEAK FRONTAL BOUNDARIES THAT ARE MOVING STEADILY S.
ONE BAND IS OVER KAUAI AND ADJACENT WATERS...AND IS APPROACHING
OAHU FROM THE N...WHILE THE OTHER BAND...WHICH APPEARS A LITTLE
MORE ROBUST...IS ABOUT 225 MILES N OF KAUAI. A LIGHT NW FLOW
PREVAILS ON THE LARGE SCALE FROM MAUI TO KAUAI DUE TO THE
CIRCULATION AROUND THE DISTANT LOW...WHILE A LIGHT AND VARIABLE
SYNOPTIC WIND FLOW PREVAILS OVER THE BIG ISLAND...AS A SURFACE RIDGE
CONTINUES TO EXTEND OVER THE ISLAND FROM A SURFACE HIGH CENTERED FAR
TO THE NE. AWAY FROM THE CLOUDS AND SHOWERS ASSOCIATED WITH THE
NEARBY FRONTAL BAND...LIGHT WINDS HAVE ALLOWED LAND BREEZES TO CLEAR
SKIES OVER THE ISLANDS OVERNIGHT. A SUBTROPICAL JET NEAR MAUI AND
THE BIG ISLAND IS SUPPORTING HIGH CLOUDS IN THE AREA...WITH
THICKENING HIGH CLOUDS EXPECTED OVER THE BIG ISLAND LATER TODAY.

THE OBSERVED SLOWING IN THE FORWARD MOTION OF THE SURFACE LOW WAS
WELL ANTICIPATED BY GLOBAL MODELS...WHICH DEPICT THE LOW STALLING
NEAR ITS CURRENT LOCATION OVER THE NEXT 18-24 HOURS BEFORE TRACKING
SLOWLY E AND THEN NE THROUGH WEDNESDAY. THIS WILL MAINTAIN A LIGHT W
TO NW FLOW FROM MAUI COUNTY TO KAUAI...AND A LIGHT AND VARIABLE WIND
FLOW NEAR THE BIG ISLAND THROUGH THE WEEKEND. THE FIRST WEAK FRONTAL
CLOUD BAND WILL STALL AND WEAKEN NEAR OAHU TODAY AS A SECOND...
SLIGHTLY STRONGER...BAND APPROACHES KAUAI FOR AN EVENING ARRIVAL
TONIGHT. THIS BAND WILL THEN CREEP TOWARD OAHU ON SUNDAY AS IT SLOWS
AND DISSIPATES BY SUNDAY NIGHT. SO THIS WEEKEND/S WEATHER WILL HINGE
SOMEWHAT ON THE POSITION AND MOVEMENT OF THESE WEAK FRONTAL BANDS...
WHILE LIGHT WINDS/SEA BREEZES ALLOW CLOUDS AND A FEW SHOWERS TO
DEVELOP OVER ISLAND INTERIORS DURING THE AFTERNOON HOURS. WITH THE
LIGHT W-NW FLOW IN PLACE...AFTERNOON SEA BREEZE CONVERGENCE WILL BE
MAXIMIZED OVER THE SE SIDES OF MOST ISLANDS. THE ATMOSPHERE OVER THE
ISLANDS WILL BE MARGINALLY STABLE DURING THIS TIME...SO WIDESPREAD
HEAVY SHOWERS ARE NOT EXPECTED.

AS THE DISTANT SURFACE LOW DEPARTS TO THE E AND NE EARLY NEXT
WEEK...HIGH PRESSURE WILL BUILD NW OF THE ISLANDS...ALLOWING A LIGHT
TO MODERATE N FLOW TO PREVAIL OVER ALL ISLANDS ON MONDAY. THE HIGH
WILL BE TRACKING STEADILY E...SO THE N WINDS WILL SHIFT TO THE NE ON
TUESDAY...POTENTIALLY PUSHING ONE MORE WEAK FRONTAL CLOUD BAND OVER
THE ISLANDS FROM THE NE. TRADE WINDS PREVAIL ON WEDNESDAY...BUT WILL
SHIFT TO THE SE THURSDAY AND FRIDAY AS THE HIGH IS SHUNTED EASTWARD
AHEAD OF ANOTHER FRONT THAT APPROACHES THE ISLANDS LATE NEXT WEEKEND.

&&

.AVIATION...
VFR PREVAILS OVER MOST OF THE ALOHA STATE...THOUGH A WEAK FRONT
MOVING FROM THE NORTH WILL LIKELY BRING ISOLATED MVFR AND SHOWERS TO
NORTHERN SECTIONS OF KAUAI AND OAHU THIS MORNING AS IT HEADS DOWN
THE ISLAND CHAIN. ALSO...CEILINGS HAVE OCCASIONALLY BEEN BELOW 3000
FEET OVER MAUI/S CENTRAL VALLEY...THOUGH THIS WILL NOT PERSIST INTO
THE LATER MORNING.

&&

.MARINE...
WINDS WILL REMAIN BELOW SMALL CRAFT ADVISORY /SCA/ SPEEDS THROUGHOUT
THE FORECAST PERIOD...BUT AN INCREASING NNW SWELL WILL PUSH COMBINED
SEAS TO NEAR 10 FEET OVER KAUAI AND OAHU WATERS LATE TONIGHT AND
SUNDAY. CURRENT THINKING IS THAT SEAS REMAIN BELOW SCA CRITERION OF
10 FEET...BUT BUOY OBSERVATIONS WILL BE MONITORED IN CASE THE SEAS
ARE LARGER THAN EXPECTED.

BUILDING NNW AND NW SWELLS EXPECTED OVER THE NEXT COUPLE OF DAYS ARE
DESCRIBED IN DETAIL IN THE RECENTLY UPDATED SRDHFO...AND COULD
RESULT IN THE SEASON/S FIRST HIGH SURF EPISODE ALONG N FACING
SHORES. BUOY HEIGHTS WILL BE MONITORED CLOSELY TO SEE IF AN ADVISORY
IS WARRANTED...BUT LATEST OBSERVATIONS DO NOT YET WARRANT ITS
ISSUANCE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...BIRCHARD
AVIATION...KINEL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 8:28 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.